Two were killed in an Upstate New York apartment building by an “unknown substance” consistent with “tranq” overdose and after exposure hospitalized three officers, a firefighter and an EMT.
A neighbor on the sixth floor of 1 Brighton Tower in Syracuse called 911 around 10:15 a.m. Wednesday that someone in the apartment may have died. When emergency services arrived at the apartment, they found two dead and one “critically ill,” the Syracuse Fire Department said in a press release.
As authorities waited for the medical examiner to arrive at the scene, police officers began feeling sick within 30 minutes of exposure, citing nausea and increased heart rate — both symptoms of a quiet overdose.
Authorities did not disclose what drug the officers came into contact with, but admitted it was “contrary to fentanyl overdose” and acknowledged that the number of quiet overdoses in the community has increased. The drug samples taken at the scene are still being tested.
Mayor Ben Walsh said “it appears it was by contact, so those who got sick appear to have been in direct contact with the substance.”
Scroll down for video
A neighbor on the sixth floor of 1 Brighton Tower called 911 around 10:15 a.m. that someone in the apartment may have died. When emergency services arrived at the apartment, they found two dead and one ‘critically ill’
As authorities waited for the medical examiner to arrive at the scene, police officers began feeling sick within 30 minutes of exposure, citing nausea and increased heart rate — both symptoms of a quiet overdose. Authorities have not announced what drug the agents came into contact with, as it is still being tested
“It quickly became apparent that this was a potentially dangerous scene and that an unknown contaminant may have been responsible for the disease,” the press release said. “The investigation continues into the cause of the deaths and the symptoms.”
A HAZMAT team was called to the scene to take samples to identify the drug, while three officers and a firefighter were treated at the scene for the mystery illness. They were later transported to Upstate University Hospital and have since been released.
But while in the hospital, while the four were being “decontaminated,” “a number of hospital workers also began to feel ill,” the fire service said.
Realizing this, the ER was shut down for more than two hours to “manage the patients and prevent further exposures.” A total of nine exposures were reported.
Xylazine, a veterinary sedative approved in the US for cows and horses, is now flooding the illicit US drug market, with drug dealers cutting everything from cocaine to heroin with the potent sedative. It was brought up as a possible culprit during the press conference.
Mayor Ben Walsh (pictured) said ‘it appears it was by contact, so those who got sick appear to have been in direct contact with the substance’
Additional firefighters were called to the scene and the sixth floor was evacuated because “firefighters could not definitively identify a specific hazard.”
After checking the air, residents of the sixth floor were allowed to return to their homes before 6 p.m., the fire department said.
The crime scene is being treated as a homicide as drug distributors could be charged with overdoses, according to Syracuse. com.
“We know that dozens of people in our community get sick from fentanyl and xylazine (tranq),” said Onondaga County executive director J. Ryan McMahon.
The streets of America are overrun by a new terrifying drug that turns patients into zombies and leaves them with gaping sores.
Onondaga County Executive J. Ryan McMahon (pictured) said he is aware that fentanyl and tranq overdoses in the county
Residents were evacuated from the sixth floor after emergency services fell ill, but have since returned. At the hospital, ER had to be shut down after several others became ill from exposure while the three officers and a firefighter were decontaminating
Xylazine (also known as “tranq”) is most commonly used to cut fentanyl, the deadly potent synthetic opioid that already kills tens of thousands of Americans each year.
Philadelphia is at the epicenter, with Xylazine now linked to a third of all overdose deaths there — up from two percent in 2015. For Rhode Island — another hot spot — it now appears in 40 percent of samples tested.
Patients suffer damage to their blood vessels, leading to gaping wounds on their bodies. Some can no longer walk or have to be amputated because the wounds are so severe that they cut to the bone.